Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 154, NWS Jackson, MS

May 3, 2002Issaquena County, Sharkey County, Mississippi; East Carroll Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2002, 10:51 PM CDT for Issaquena County, Sharkey County, Mississippi; East Carroll Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2002, 10:51 PM CDT (03:51 UTC)
Expired
May 3, 2002, 11:30 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties East Carroll Parish, LA, Issaquena County, MS, Sharkey County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 040351
SVRJAN
LAC035-MSC055-125-040430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1051 PM CDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CARROLL PARISH IN NORTHEAST LOUISIANA
  SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI
  ISSAQUENA COUNTY IN WEST CENTRAL MISSISSIPPI

* UNTIL 1130 PM CDT

* AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MAYERSVILLE...OR ABOUT 3
  MILES NORTHEAST OF LAKE PROVIDENCE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MAYERSVILLE AT 1050 PM CDT
  BE NEAR CARY AT 1100 PM CDT
  BE NEAR ROLLING FORK...ANGUILLA AT 1105 PM CDT

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3300 9118 3266 9117 3265 9078 3302 9076

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:00 PM CDT, 51 minutes earlier.

Area forecast discussion, May 3, 10:00 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1000 PM CDT FRI MAY 3 2002

A QUICK UPDATE TO ZONES...MAINLY JUST TO UPDATE THE WIND SPEEDS. THE
TEMPERATURES AND POPS LOOK GOOD. IT STILL LOOKS LIKE MOST RAIN IN
OUR FORECAST AREA TONIGHT WILL OCCUR IN NORTHERN SECTIONS OF ZONE
WHERE OUR FLASH FLOOD WATCH IS IN EFFECT.

.JAN...
AR...FFA ASHLEY...CHICOT.
LA...NONE.
MS...FFA ALONG AND NORTH OF HOLLANDALE...LEXINGTON...COLUMBUS LINE.

15

In the hours before

Special weather statement, May 3, 7:22 PM CDT, 3 hours 29 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
722 PM CDT FRI MAY 03 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT NORTH OF A
WINNSBORO LOUISIANA... JACKSON... MERIDIAN MISSISSIPPI LINE. THE
MAIN SEVERE WEATHER THREAT IN THESE AREAS WILL BE LARGE HAIL...
WITH A FEW ISOLATED DAMAGING WIND GUSTS ALSO POSSIBLE.

AS MOIST AND UNSTABLE AIR MOVES NORTH ACROSS A STATIONARY
FRONT... EXTENDING FROM NORTHEAST LOUISIANA ACROSS CENTRAL
MISSISSIPPI... SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN
DEVELOPING DURING THE EVENING HOURS AND CONTINUE OVERNIGHT.

THE ACTIVATION OF STORM SPOTTERS AND MAY BE REQUIRED TONIGHT.

...FLOODING...
THUNDERSTORMS WILL BE MOST NUMEROUS OVER NORTH MISSISSIPPI AND
SOUTHEAST ARKANSAS... WHERE SOME STORMS WILL LIKELY MOVE OVER THE
SAME AREAS REPEATEDLY. WITH THIS TYPE OF SCENARIO... FLOODING OF
STREETS... SMALL CREEKS AND DITCHES CAN OCCUR RAPIDLY.

DRIVERS SHOULD BE ALERT TO CROSSING WATERS OF UNKNOWN
DEPTH...SUDDEN REDUCTION IN VISIBILITIES AND PONDING OF HEAVY
RAINS ON ROADWAYS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:10 PM CDTSevere Thunderstorm WarningJANHumphreys50 min
May 3, 11:14 PM CDTTornado WarningJANHolmes, Humphreys, Yazoo46 min
May 3, 11:56 PM CDTSevere Thunderstorm WarningJANAttala, Holmes64 min
May 4, 1:41 AM CDTSevere Thunderstorm WarningJANWinston34 min
May 4, 4:24 PM CDTSevere Thunderstorm WarningJANJones36 min
May 3, 10:18 PM CDTSevere Thunderstorm WarningJANMorehouse, West Carroll27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.